Every once in awhile, we try to include some interactive pieces in Clinical Geriatrics called a PhotoDX. Our most recent PhotoDX is called What Are These Erythematous, Scaly Lesions My Foot? Read through the following case report and try to make the diagnosis!
An 83-year-old white man initially presented to the office because of a rash that had begun on the dorsal side of his right foot and had spread outward and upward from that area over a period of 2 months. He claimed that the rash had worsened over time, and it had become red, pruritic, tender, swollen, and crusty with scales and oozing. Prior to coming to our dermatology clinic, the patient tried to find relief through over-the-counter medications, which neither improved nor worsened his condition. The patient did not have any known history of allergies, skin diseases, or notable rashes. He had a history of prostate cancer, for which he received brachytherapy. He also had several back surgeries over the years. The patient admitted to not having seen a physician in 2 years, to having a 65 pack-year history of smoking, and to drinking six glasses of scotch per day. Upon presenting to the office, the patient’s rash was located on both feet, legs, and thighs. At this visit, biopsies were taken from three sites: right thigh, right lower leg, and right second toenail. The patient was prescribed mupirocin ointment, ciprofloxacin tablets, and triamcinolone ointment.
After 1 month, the patient returned to the office for a follow up. The patient claimed that there was slight improvement of the swelling in all areas originally affected by the rash, although he reported some persisting pruritis and painful cracking of the skin on his feet. On physical examination, the patient appeared to be in no physical distress. There was still some evidence of erythematous, scaling skin on the left foot, right and left thighs, and legs. However, there did not appear to be any signs of edema.
For images and answer choices, click here >
The answer along with an explanation is available here >